Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Holomorphic maps onto varieties of non-negative Kodaira dimension

Authors: Jun-Muk Hwang, Stefan Kebekus and Thomas Peternell
Journal: J. Algebraic Geom. 15 (2006), 551-561
Published electronically: April 21, 2005
MathSciNet review: 2219848
Full-text PDF

Abstract | References | Additional Information

Abstract: A classical result in complex geometry says that the automorphism group of a manifold of general type is discrete. It is more generally true that there are only finitely many surjective morphisms between two fixed projective manifolds of general type. Rigidity of surjective morphisms, and the failure of a morphism to be rigid have been studied by a number of authors in the past. The main result of this paper states that surjective morphisms are always rigid, unless there is a clear geometric reason for it. More precisely, we can say the following.

First, deformations of surjective morphisms between normal projective varieties are unobstructed unless the target variety is covered by rational curves.

Second, if the target is not covered by rational curves, then surjective morphisms are infinitesimally rigid, unless the morphism factors via a variety with positive-dimensional automorphism group. In this case, the Hom-scheme can be completely described.

References [Enhancements On Off] (What's this?)

  • [BN67] A. Borel and R. Narasimhan.
    Uniqueness conditions for certain holomorphic mappings.
    Invent. Math. 2:247-255, 1967. MR 0209517 (35:414)
  • [DG94] G. Dethloff and H. Grauert.
    Seminormal complex spaces.
    In Several complex variables, VII, volume 74 of Encyclopaedia Math. Sci., pages 183-220. Springer, Berlin, 1994. MR 1326621
  • [Har77] R. Hartshorne.
    Algebraic Geometry, volume 52 of Graduate Texts in Mathematics.
    Springer, 1977. MR 0463157 (57:3116)
  • [Hwa03] J.-M. Hwang.
    Rigidity of surjective holomorphic maps to Calabi-Yau manifolds.
    Math. Zeit. 249 (4): 767-772, 2005.
  • [KO75] S. Kobayashi and T. Ochiai.
    Meromorphic mappings onto compact spaces of general type.
    Inv. Math. 31:7-16, 1975. MR 0402127 (53:5948)
  • [Kol92] J. Kollár, editor.
    Flips and abundance for algebraic threefolds.
    Société Mathématique de France, Paris, 1992.
    Papers from the Second Summer Seminar on Algebraic Geometry held at the University of Utah, Salt Lake City, Utah, August 1991, Astérisque No. 211 (1992). MR 1225842 (94f:14013)
  • [Kol96] J. Kollár.
    Rational curves on algebraic varieties, volume 32 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics.
    Springer-Verlag, Berlin, 1996. MR 1440180 (98c:14001)
  • [KSW81] M. Kalka, B. Shiffman, and B. Wong.
    Finiteness and rigidity theorems for holomorphic mappings.
    Michigan Math. J. 28(3):289-295, 1981. MR 0629361 (83j:32029)
  • [Lie78] D. Liebermann.
    Compactness of the Chow scheme: Applications to automorphisms and deformations of Kähler manifolds.
    In Francois Norguet, editor, Fonctions de Plusieurs Variables Complexes III, number 670 in Lecture Note in Mathematics, pages 140-186. Springer, 1978. MR 0521918 (80h:32056)
  • [Mat63] H. Matsumura.
    On algebraic groups of birational transformations.
    Atti Accad. Naz. dei Lincei 34:151-155, 1963. MR 0159825 (28:3041)
  • [Miy87] Y. Miyaoka.
    The Chern classes and Kodaira dimension of a minimal variety.
    In Algebraic geometry, Sendai, 1985, volume 10 of Adv. Stud. Pure Math., pages 449-476. North-Holland, Amsterdam, 1987. MR 0946247 (89k:14022)
  • [MR82] V.B. Mehta and A. Ramanathan.
    Semistable sheaves on projective varieties and their restriction to curves.
    Math. Ann. 258(3):213-224, 1981/82. MR 0649194 (83f:14013)
  • [PS00] T. Peternell and A.J. Sommese.
    Ample vector bundles and branched coverings.
    Comm. Algebra 28(12):5573-5599, 2000.
    With an appendix by R. Lazarsfeld, Special issue in honor of Robin Hartshorne. MR 1808590 (2001k:14079)
  • [PS03] T. Peternell and A.J. Sommese.
    Ample vector bundles and branched coverings, II.
    In Proceedings of the Fano conference, Torino, 2002,
    Ed. A. Collino, A. Conte, M. Marchisio, pages 625-645, Torino 2004. MR 2112595
  • [Ros56] M. Rosenlicht.
    Some basic theorems on algebraic groups.
    Amer. J. Math. 78:401-443, 1956. MR 0082183 (18:514a)

Additional Information

Jun-Muk Hwang
Affiliation: Korea Institute for Advanced Study, 207-43 Cheongnyangni-dong, Seoul, 130-722, Korea

Stefan Kebekus
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany

Thomas Peternell
Affiliation: Institut für Mathematik, Universität Bayreuth, 95440 Bayreuth, Germany

Received by editor(s): January 21, 2005
Received by editor(s) in revised form: February 24, 2005
Published electronically: April 21, 2005
Additional Notes: Jun-Muk Hwang was supported by the Korea Research Foundation Grant (KRF-2002-070-C00003). Stefan Kebekus was supported by a Heisenberg-Fellowship of the DFG. Jun-Muk Hwang, Stefan Kebekus and Thomas Peternell were supported in part by the program “Globale Methoden in der Komplexen Analysis” of the DFG

American Mathematical Society